House of Carbs
I’ve been taking a steroid called Prednisolone for almost 7 weeks now. This steroid in particular will be familiar to many Crohn’s, Colitis, and chronic illness patients as it’s commonly used to control/reduce inflammation in sufferers, either at the point of diagnosis or during a flare. Many patients are on this drug for anything from months to years; which let’s face it, isn’t ideal.
I’d usually blog on my changes in treatment and symptoms as they happen; in real-time like some sort of trendy self-aggrandizing millennial, but this time round I’ve just been exhausted by it all. I’ve tried to focus on writing about other bits and pieces, distracting myself from what’s going on internally. It’s too much on top of everything else to worry about what’s ahead; I’m trying to learn to balance a natural and healthy (LOL) amount of worry with my penchant for overthinking every aspect of my existence, and I can’t say it’s been easy. I seem to have instead focused my obsessive overthinking onto everything else in my life, which, as my dog who’s been fading away to nothing since I couldn’t decide on Tripe with Beef or Tripe with Chicken will attest to*.
My consultant directed me to board the Pred-train again due to a recent, severe and prolonged flare. My symptoms have been steadily progressing since I became increasingly unwell in mid-August. While awaiting further tests and result after result steroids are being used to reduce the worst of my inflammation and increase my appetite to allow me to eat. And increase my appetite they have – this drug quite rapidly turns a normal person into a food-crazed maniac within days. My urge to eat is such that I don’t really care what I’m eating so long as I’m able to greedily feed my pie-hole with speed and volume. Sadly, not a euphemism. I’m far too busy eating for starters. Mmm.. starters…
But let me give you a little background on Prednisolone. As with any steroid medication it can weaken your immune system. This basically means it makes it easier to catch an infection or worsen an infection you already have/have recently had. Decidedly more risky when the issue you have is already directly linked to the immune system. Patients are advised to avoid people who are sick or have existing infections; a good rule for life you might say, but difficult to action unless you enter a literal protective bubble and live there for the entirety of your course of medication. I found this a challenge; mainly getting upstairs to my office - I just kept rolling back down and don’t even get me started to trying to access my laptop, all in all, not ideal.
When on steroids it’s important you follow the course as directed, don’t stop the meds suddenly and don’t take more or less than prescribed. You should also be given a card of some sort to carry with you so anyone who treats you is aware you are taking steroid medication.
Unfortunately, Prednisolone comes with quite an abundance of pretty unpleasant side effects. Some of the most common being;
- sleep problems such as insomnia, mood changes;
- acne, dry skin, thinning skin, bruising or discoloration;
- slow wound healing;
- increased sweating;
- headache, dizziness, spinning sensation;
- nausea, stomach pain, bloating;
- changes in the shape or location of body fat (especially in your arms, legs, face, neck, breasts, and waist).
This time round I’ve experienced and continue to experience all of the above and more. The most aggressive symptoms have been excessive sweating and insomnia. Most nights I manage to sleep for around 3 hours, waking several times, and in a pool of sweat. I sweat so much I am literally dripping with water; my hair feels like it’s just been towel dried. It’s so uncomfortable, and in the grand scheme of things no big deal I hear you cry – but every night, for weeks, it rapidly becomes the bigger deal than that time I got too F-cup bra’s for £5.00.
Talking of boobs – those have dropped two sizes in 3 weeks. My waist has shrunk too but my face has swollen to resemble a sort of giant red balloon with googly eyes pushed into it. Needless to say, my self-confidence is at an all-time high.
When taking Prednisolone it’s recommended to take your dose first thing in the morning as this comes as close as possible to when the body naturally secretes a corticosteroid, cortisol, which helps to maximise the effectiveness of the drug. Taking it early in the morning also helps (to varying degrees) with the insomnia. The issue with taking it first thing however is we become more susceptible to dizziness and headaches, so it’s best to stick to whatever the doctor orders and bite the bullet with what side effects are more manageable for you.
I know I’m not exactly ‘selling it’ here, but then I’m not trying to. Prednisolone is a mean and oft vicious drug that ravages our bodies in many ways, but ideally it should serve its purpose and aid a more severe issue for a short period of time. I’ve only (I hope) got just over a week left of my course, and then I face a decision on what treatment we can work with going forward. It feels uncertain and frightening and for someone who’s been on this diseased roller-coaster for many years, I feel a little like I’m back to square one. This time though I know I can do it. Whatever ‘it’ is I’ll face it with gusto and a lust for life because that’s something my disease can’t infect. Now pass me a 17 triple cheeseburgers I’ve got work to do.
*no dogs have been harmed in the making of this blog post